New Mexico, 2013

Damaging Wind and High Wind in New Mexico, June 20, 2013

June 20, 2013 · NWS ABQ · 2 events in 2 counties and zones

A dryline in place over eastern New Mexico provided a focus for afternoon thunderstorms over the east central and southeast plains. The main impact of these storms were damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A dryline in place over eastern New Mexico provided a focus for afternoon thunderstorms over the east central and southeast plains. The main impact of these storms were damaging winds. A severe wind gust was reported near Dora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 20, 2:28 PM MST, 37 minutes earlier.

Area forecast discussion, Jun 20, 2:28 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT THU JUN 20 2013

.DISCUSSION...
SATELLITE AND SURFACE MOISTURE ANALYSIS SHOW THE MOIST AXIS FOCUSED
FROM NORTHERN MEXICO ACROSS SE NEW MEXICO INTO WEST TX. THE LATEST
RADAR TRENDS INDICATE SHOWER AND STORM COVERAGE INCREASING IN THIS
AREA...WHICH COINCIDES WELL WITH THE 17Z HRRR AND RIDGE OF HIGHEST
THETA-E VALUES FROM THE NAM AND GFS. FARTHER WEST THE FOCUS FOR DRY
AND BREEZY CONDITIONS COINCIDES WITH A MID/UPPER LEVEL DRY SLOT
STRETCHING FROM THE BAJA INTO NORTH CENTRAL NM.

THE DEFINITION OF PERSISTENCE WILL HOLD VERY TRUE ACROSS OUR AREA AS
THERE WILL BE VERY LITTLE CHANGE TO THE PATTERN CONFIGURATION THRU
TUESDAY OF NEXT WEEK. EXPECT VERY DRY...BREEZY...AND HOT CONDITIONS
FOR CENTRAL AND WESTERN NM WITH A FEW STORMS FOCUSED OVER THE SE AND
EAST CENTRAL PLAINS. MAX AND MIN TEMPS WILL BE NEARLY THE SAME EVERY
PERIOD AND ABOVE NORMAL HOWEVER NO RECORDS ARE EXPECTED.

UNFORTUNATELY...EVEN HOTTER CONDITIONS BUT WITH LESS WIND WILL OCCUR
FOR THE WEDNESDAY THRU SATURDAY PERIOD OF NEXT WEEK. THIS MAY BE THE
PEAK FOR THE SUMMER WITH A 596 TO 599DM H5 RIDGE CENTERED DIRECTLY
OVER NORTHERN NM AND SOUTHERN CO. THE ECMWF AND GFS THEN SHOW THE
RIDGE WOBBLING WESTWARD INTO NORTHERN AZ ALLOWING A MOIST BACK DOOR
FRONT TO SLIDE INTO THE EAST. THIS WOULD PROVIDE FOR ANOTHER UPTICK
IN STORM COVERAGE HOWEVER CONFIDENCE ON THIS PATTERN IS VERY LOW AS
CONSISTENCY IS POOR FROM MODEL RUN TO RUN.

GUYER

&&

.FIRE WEATHER...
DRY LINE HAS BEEN DRIVEN BACK TO A LINE FROM JUST EAST OF TUCUMCARI
TO NEAR OR JUST W OF DUNKEN...PRETTY MAJOR EROSION CONSIDERING HOW
FAR WEST IT GOT EARLY THIS MORNING. SHOULD WAFT BACK W TONIGHT...BUT
NOT QUITE AS FAR W AS EARLY TODAY. POOR RH RECOVERIES TONIGHT WEST
OF DRY LINE...BASICALLY W OF A RATON TO RUIDOSO LINE. GOOD TO
EXCELLENT RECOVERIES TO E OF THE DRY LINE. SOME SHOWERS AND STORMS
OF WET VARIETY INTO THE EVE NEAR TO E OF TUCUMCARI TO RUIDOSO LINE.
RED FLAG CONDITIONS OF THIS AFTN SHOULD DROP OUT BETWEEN 7 AND 9 PM.

AT LEAST THRU NEXT TUE LOOKING FOR CURRENT PATTERN TO NOT CHANGE
MUCH...GENERALLY A PATTERN OF A FEW TO SCT SHOWERS AND
STORMS...MOSTLY WET...GENERALLY NEAR AND EAST OF A TUCUMCARI TO
RUIDOSO LINE. MAY ON A COUPLE OF OCCASIONS SEE THAT LINE SHIFT UP TO
75 OR 100 MILES FARTHER E OR W DURING THIS PERIOD. SET UP WILL BE A
PACIFIC NW TROUGH AND AN UPPER HIGH GENERALLY CENTERED BETWEEN
CENTRAL TX AND FAR N MEXICO. VERY DRY AIR WILL KEEP COMING ACROSS NW
HALF TO TWO THIRDS OF NM AROUND THE HIGH...RESULTING IN EXTREMELY
LOW RH MINIMUMS AND MANY HOURS OF SINGLE DIGIT HUMIDITIES TO
CONTINUE AS WELL FROM THE CENTRAL MTN CHAIN WEST TO THE AZ BORDER.
THOUGH DRY THE AIRMASS WILL BE UNSTABLE WITH DAYTIME HEATING AND
ABOVE NORMAL TEMPERATURES. HAINES VALUES OF 6 AND EVEN SOME
LOCALIZED SUPER HAINES WILL SHOW UP LATE IN THE DAY FOR AT LEAST THE
NEXT 3 TO 4 DAYS.

AS FOR HIGHLIGHTS...AM CONTINUING THE RED FLAG WARNING INTO THIS EVE
AS BEFORE...AS MORE AREAS THAN NOT ARE VERY NEAR OR A LITTLE OVER
CRITICAL THRESHOLDS. UPGRADED EXISTING WATCH FOR FRI TO RED FLAG
WARNING AND ADDED FIRE ZONE 104...MAINLY WEST AND CENTRAL
PORTIONS...LARGELY BASED ON HOW FAR E DRYLINE PROGRESSED TODAY. SEE
NO REASON FOR IT NOT TO GET AT LEAST AS FAR E AS CLAYTON FRI
AFTN...MAIN REASON THAT ZONE ADDED. STILL BELIEVE MOST OF LOWER
TERRAIN OF 101 WILL BE MARGINAL AT MOST FOR CRITICAL CONDITIONS FRI
AFTN...BUT HIGHER TERRAIN THERE SHOULD DO BETTER AND WITH DEGREE OF
DRYNESS AND HEAT FELT IT BEST TO UPGRADE THAT ZONE ALONG WITH THE
REST. ALSO HOISTED FIRE WX WATCH FOR SAT AFTN AND EARLY EVE FOR 102
THROUGH 104...107 AND WESTERN PART OF 108.

43

&&

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS TO CONTINUE THROUGH THE TAF PERIOD WITH A FEW
EXCEPTIONS. ONE BEING RELATIVELY BRIEF MVFR CIGS/VSBYS POSSIBLE
IN AND NEAR SHRA AND TSRA THIS AFTN AND EVE SE OF A LINE FROM
ROUGHLY DES MOINES TO RUIDOSO...MAINLY IMPACTING TAF SITES TCC
AND ROW. MVFR AND PERHAPS EVEN VERY LOCALIZED IFR VSBYS DUE TO
BLOWING DUST ALSO POSSIBLE WITH STRONGEST STORM OUTFLOWS...AGAIN
WITH TCC AND ROW HAVING THE GREATEST CHANCES. MODERATE AND GUSTY
SW LOW LEVEL WIND FLOW TO BE THE RULE ACROSS CENTRAL AND WESTERN
PORTIONS OF THE FORECAST AREA THIS AND FRI AFTN AND EVE. EXPECT AS
STRONG AND AT TIMES EVEN STRONGER SOUTHERLY LOW LEVEL FLOW ACROSS
MUCH OF THE EASTERN PLAINS WITH SURFACE WIND GUSTS TO AROUND 30 OR
35KTS.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  94  52  93 /   0   0   0   0
DULCE...........................  38  88  39  87 /   0   0   0   0
CUBA............................  47  90  47  89 /   0   0   0   0
GALLUP..........................  44  91  45  90 /   0   0   0   0
EL MORRO........................  40  86  40  87 /   0   0   0   0
GRANTS..........................  47  91  49  90 /   0   0   0   0
QUEMADO.........................  51  90  51  88 /   0   0   0   0
GLENWOOD........................  49  96  50  94 /   0   0   0   0
CHAMA...........................  44  80  45  78 /   0   0   0   0
LOS ALAMOS......................  59  88  58  86 /   0   0   0   0
PECOS...........................  57  87  57  84 /   5  10   5   5
CERRO/QUESTA....................  51  80  51  79 /   0   0   0   0
RED RIVER.......................  46  74  45  73 /   0   5   0   5
ANGEL FIRE......................  37  79  36  78 /   0   5   0   5
TAOS............................  48  86  47  85 /   0   0   0   0
MORA............................  52  83  53  82 /   5  10   5   5
ESPANOLA........................  56  91  55  92 /   0   0   0   0
SANTA FE........................  58  87  58  87 /   0   0   0   0
SANTA FE AIRPORT................  56  93  56  92 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  67  94  67  94 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  65  97  65  97 /   0   0   0   0
ALBUQUERQUE VALLEY..............  64  99  64  99 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  61  97  62  97 /   0   0   0   0
LOS LUNAS.......................  61  97  62  96 /   0   0   0   0
RIO RANCHO......................  60  98  61  98 /   0   0   0   0
SOCORRO.........................  62 100  63 101 /   0   5   0   5
SANDIA PARK/CEDAR CREST.........  57  86  58  86 /   5   5   5   5
TIJERAS.........................  59  92  59  91 /   0   0   0   0
MORIARTY/ESTANCIA...............  56  94  56  92 /   5   5   5   5
CLINES CORNERS..................  56  88  57  88 /   5  10   5   5
GRAN QUIVIRA....................  59  89  60  89 /   5  10   5   5
CARRIZOZO.......................  62  92  63  92 /   5  10  10  10
RUIDOSO.........................  56  82  58  84 /  20  20  20  20
CAPULIN.........................  56  86  56  87 /   5  10   5  10
RATON...........................  54  90  54  90 /   5   5   5   5
SPRINGER........................  54  92  53  91 /   5  10   5   5
LAS VEGAS.......................  54  88  54  89 /   5  10   5   5
CLAYTON.........................  64  95  64  94 /  10  10  10  10
ROY.............................  60  91  59  91 /   5  10  10  10
CONCHAS.........................  66  97  66  97 /   5  10  10  10
SANTA ROSA......................  66  96  66  97 /  10  10  10  10
TUCUMCARI.......................  69  99  69 100 /  20  20  20  20
CLOVIS..........................  63  91  63  92 /  30  30  20  20
PORTALES........................  65  92  64  93 /  30  30  20  20
FORT SUMNER.....................  67  95  67  96 /  10  20  20  20
ROSWELL.........................  68  98  68 100 /  30  30  20  20
PICACHO.........................  62  92  63  94 /  20  20  20  20
ELK.............................  59  86  61  89 /  30  30  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>103-105>107-109.

FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES...NMZ102>104-107-108.

RED FLAG WARNING FROM 1 PM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
ZONES...NMZ101>105.

&&
Hazardous weather outlook, Jun 20, 5:09 AM MST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 AM MDT THU JUN 20 2013

NMZ501>540-211200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
609 AM MDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS...ABOVE NORMAL TEMPERATURES...AND VERY DRY CONDITIONS
WILL COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EVENING ACROSS MUCH OF CENTRAL TO WESTERN NEW
MEXICO. A RED FLAG WARNING IS IN EFFECT.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE IN EASTERN NEW
MEXICO TODAY...GENERALLY ALONG AND EAST OF A CLAYTON TO RUIDOSO
LINE. HAIL...STRONG TO POTENTIALLY DAMAGING THUNDERSTORM
WINDS...AND AREAS OF BLOWING DUST WILL BE A CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEATHER PATTERN WILL REMAIN CONDUCIVE TO CRITICAL FIRE WEATHER
CONDITIONS OVER MUCH OF CENTRAL TO WESTERN NEW MEXICO FRIDAY
THROUGH THE WEEKEND. THUNDERSTORM CHANCES WILL REMAIN CONFINED TO
EASTERN NEW MEXICO WHERE THE POTENTIAL FOR A FEW STRONG TO SEVERE
CELLS WILL PERSIST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN EASTERN NEW MEXICO ARE URGED TO REPORT ANY STRONG
THUNDERSTORM WINDS...HEAVY RAINFALL...OR HAIL TO THE NATIONAL
WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT
WEATHER.GOV/ABQ.

52

In the hours before

Special weather statement, Jun 20, 1:30 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT THU JUN 20 2013

NMZ538-202100-
CHAVES COUNTY PLAINS-
230 PM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY THROUGH 300
PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BITTER LAKE WILDLIFE
REFUGE...OR ABOUT 18 MILES NORTHEAST OF ROSWELL...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ELKINS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3387 10420 3357 10389 3345 10430 3359 10443
TIME...MOT...LOC 2030Z 231DEG 22KT 3358 10428

SHY
Special weather statement, Jun 20, 1:43 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
243 PM MDT THU JUN 20 2013

NMZ536>538-202115-
CHAVES COUNTY PLAINS-DE BACA COUNTY-ROOSEVELT COUNTY-
243 PM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES...WESTERN
ROOSEVELT AND SOUTHEASTERN DE BACA COUNTIES THROUGH 315 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF KENNA...OR ABOUT 37 MILES
SOUTH OF FORT SUMNER...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
NORTHEASTERN CHAVES...SOUTHEASTERN DE BACA AND WESTERN ROOSEVELT
COUNTIES.

SEVERE WEATHER IS NOT EXPECTED. WARNINGS ARE NOT ANTICIPATED AT THIS
TIME.

&&

LAT...LON 3423 10393 3401 10368 3388 10399 3401 10414
TIME...MOT...LOC 2043Z 227DEG 20KT 3401 10398
Special weather statement, Jun 20, 2:01 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT THU JUN 20 2013

NMZ538-202145-
CHAVES COUNTY PLAINS-
301 PM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES COUNTY
THROUGH 345 PM MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELKINS...OR ABOUT 29 MILES
NORTHEAST OF ROSWELL...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ELKINS...AND HIGHWAY 70 TO
THE ROOSEVELT COUNTY LINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3353 10413 3367 10426 3399 10397 3369 10371
      3366 10372 3366 10368 3359 10363
TIME...MOT...LOC 2101Z 234DEG 19KT 3366 10410

SHY
Special weather statement, Jun 20, 2:30 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT THU JUN 20 2013

NMZ538-202200-
CHAVES COUNTY PLAINS-
330 PM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHAVES COUNTY THROUGH 400
PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF BOTTOMLESS LAKES STATE
PARK...OR ABOUT 23 MILES EAST OF ROSWELL...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ELKINS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3325 10411 3337 10426 3375 10409 3350 10371
      3348 10371
TIME...MOT...LOC 2130Z 217DEG 22KT 3346 10412

SHY
Special weather statement, Jun 20, 2:47 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
347 PM MDT THU JUN 20 2013

NMZ536-202215-
ROOSEVELT COUNTY-
347 PM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT COUNTY THROUGH
415 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELIDA...OR ABOUT 27 MILES SOUTHWEST OF
PORTALES...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ELIDA...PEP AND DORA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3424 10353 3385 10322 3378 10365 3392 10378
TIME...MOT...LOC 2147Z 232DEG 20KT 3390 10363

SHY
Special weather statement, Jun 20, 3:01 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
401 PM MDT THU JUN 20 2013

NMZ538-202245-
CHAVES COUNTY PLAINS-
401 PM MDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHAVES COUNTY THROUGH 445
PM MDT...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF BOTTOMLESS LAKES STATE
PARK...OR ABOUT 19 MILES EAST OF ROSWELL...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ELKINS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3356 10371 3341 10371 3322 10413 3339 10443
      3389 10404 3357 10364 3356 10366
TIME...MOT...LOC 2201Z 224DEG 20KT 3344 10417

SHY

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Roosevelt

When
June 20, 3:05 PM MST to 3:15 PM MST
Where
Roosevelt County, 2.21 mi SW of Dora
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.910, -103.360

Dora Mesonet recorded a gust to 58mph as well as a high sustained wind speed of 42mph a a line of strong thunderstorms was moving through the area.

High Wind, Albuquerque Metro Area

When
June 20, 6:00 PM MST to 6:30 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey

Damage survey was a classic dry microburst event. Unfortunately, there were no direct measurements of wind speeds but the toolkit conservatively estimated wind speeds of 60-70 mph, based on the type of power pole, orientation, etc. The winds were from the north-northwest and may have been accelerated by the terrain along the immediate west slopes of the Sandias. The damage area was extremely small at 1/2km or less bounded by Tramway on the east, Montgomery on the north, Comanche on the south, and extended maybe 1/4 mile west of Tramway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447498, 455194.